Advertisement

Silver-Containing Wound Cream Leading to Argyria—Always Ask About Alternative Health Products

Published:January 31, 2017DOI:https://doi.org/10.1016/j.amjmed.2016.11.036
      To the Editor:
      Currently, patients are increasingly gaining access to medications and nutritional supplements via the Internet from companies that are not subject to any regulations that protect consumers, such as US Food and Drug Administration standards for safety, efficacy, and current good manufacturing practice (cGMP) manufacturing to ensure quality. In particular, patients who are disappointed by slow or no noticeable recovery from their disease using standard therapy easily become victims of companies that advertise products with “guaranteed success.”
      A 62-year-old morbidly obese Caucasian man with a history of chronic heart failure, atrial fibrillation and chronic lymph edema complicated by lower-extremity skin ulcers presented with worsening lower-extremity swelling. His vital signs were unremarkable. The lower extremities showed 3+ pitting edema bilaterally. The most striking finding, however, was a slate gray skin discoloration involving the face and upper chest and bluish discoloration of the fingernails (Figure 1). Laboratory data were unremarkable.
      Figure thumbnail gr1
      Figure 1Azure lunula, blue discoloration of nails.
      His medications included carvedilol, lisinopril, aspirin, amiodarone, and furosemide. In addition, he had been applying silver-containing cream on his ulcers over years and he acknowledged that his skin discoloration was present for more than a year. These findings suggested a diagnosis of argyria, a dermatological disorder caused by deposition of silver in the skin.
      • Kwon H.B.
      • Lee J.H.
      • Lee S.H.
      • Lee A.Y.
      • Choi J.S.
      • Ahn Y.S.
      A case of argyria following colloidal silver ingestion.
      Also, amiodarone has been reported to cause blue-gray skin hyperpigmentation.
      The patient underwent skin biopsy revealing fine brown-black granules deposited in a band-like fashion in relation to the basement membrane of the sweat gland (Figures 2 and 3)
      • Granstein R.D.
      • Sober A.J.
      Drug- and heavy metal-induced hyperpigmentation.
      —a classic finding of argyria. Upon discussion of the results, the patient added that he had also ingested colloidal silver for several years, as he was told at a seminar that this would strengthen the immune system. The patient obtained the silver products using an “alternative medicine Web site.” Colloidal silver is marketed as a dietary supplement for diseases such as diabetes, cancer, and infections. After ingestion of at least 4-5 g of silver, generalized argyria can be induced.
      • McKenna J.K.
      • Hull C.M.
      • Zone J.J.
      Argyria associated with colloidal silver supplementation.
      Availability of such silver compounds is now restricted.
      Figure thumbnail gr2
      Figure 2Fine black granules along the connective tissue sheath of adnexal glands (hematoxylin & eosin stain).
      Figure thumbnail gr3
      Figure 3Fine black granules along the connective tissue sheath of adnexal glands (hematoxylin & eosin stain; 40× magnifications).
      With regards to therapy, depigmentation creams and silver chelating drugs are ineffective. According to some reports, 5% hydroquinone, as well as laser treatment, have been used.
      • Gottesman S.P.
      • Goldberg G.N.
      Immediate successful treatment of argyria with a single pass of multiple Q-switched laser wavelengths.
      • Padlewska K.
      • Elston D.
      Argyria is a very rare condition often mistaken for more common conditions such as cyanosis, leading to invasive, expensive, unnecessary diagnostic procedures. In general, this condition remains a cosmetic disease. Some manufacturers promote colloidal silver products for cure or prevention of certain illnesses, which are generally not Food and Drug Administration-approved. Colloidal silver is widely available over the Internet despite concerns over the marketing claims. This case emphasizes the importance of thorough history-taking and including use of “alternative medications” and dietary supplements to protect patients from substances that can seriously threaten their health.

      Acknowledgment

      We would like to thank Gary R. Pasternack, MD, PhD for editorial assistance.

      References

        • Kwon H.B.
        • Lee J.H.
        • Lee S.H.
        • Lee A.Y.
        • Choi J.S.
        • Ahn Y.S.
        A case of argyria following colloidal silver ingestion.
        Ann Dermatol. 2009; 21: 308-310
        • Granstein R.D.
        • Sober A.J.
        Drug- and heavy metal-induced hyperpigmentation.
        J Am Acad Dermatol. 1981; 5: 1-18
        • McKenna J.K.
        • Hull C.M.
        • Zone J.J.
        Argyria associated with colloidal silver supplementation.
        Int J Dermatol. 2003; 42: 549
        • Gottesman S.P.
        • Goldberg G.N.
        Immediate successful treatment of argyria with a single pass of multiple Q-switched laser wavelengths.
        JAMA Dermatol. 2013; 149: 623-624
        • Padlewska K.
        • Elston D.
        Argyria treatment & management.
        (Available at:) ([Updated October 15, 2015]. Accessed November 1, 2016)